Florida, 2012Wildfire in Florida, January 29, 2012
January 29, 2012 · NWS JAX · 1 event in 1 county or zone
A 62 acre wildfire developed in Paines Prairie which is bisected by Interstate 75 south of Gainesville. The Prairie is also close to Highway 441, which runs south of Gainesville as well.
- Deaths
- 11
- Injuries
- 18
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 62 acre wildfire developed in Paines Prairie which is bisected by Interstate 75 south of Gainesville. The Prairie is also close to Highway 441, which runs south of Gainesville as well. The wildfire produced very dense smoke, which blanketed the Interstate and Highway 441 throughout the night. Poor visibilities from the smoke caused numerous auto accidents, at least 18 injuries, and 10 fatalities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 29, 3:33 AM EST, 12 minutes earlier.
Area forecast discussion, Jan 29, 3:33 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
333 AM EST SUN JAN 29 2012
...SMOKE ADVISORY FOR PORTIONS OF INLAND NE FL THIS MORNING...
...FREEZE WATCH TONIGHT FOR SUWANNEE RIVER VALLEY...
.SHORT TERM...SEVERAL WILDFIRES IN THE AREA...INCLUDING ONE IN
PAYNES PRAIRIE AND ANOTHER SE OF KEYSTONE HEIGHTS...BROUGHT VERY LOW
VISIBILITIES IN SMOKE TO AREAS SOUTH OF THE FIRE SITES TONIGHT. A
DENSE SMOKE ADVISORY REMAINS IN EFFECT THROUGH 9 AM THIS MORNING AS
AN INCREASE NLY FLOW FOLLOWING THE PASSAGE OF A DRY COLD FRONT THIS
MORNING IS EXPECTED TO HELP INCREASING MIXING AND SMOKE DISPERSION.
SFC HIGH PRESSURE FROM THE LOWER MS RIVER VALLEY WILL BUILD ENE
ACROSS THE REGION TODAY THROUGH TUE WITH TEMPS MODERATING UNDER
VEERING N TO E FLOW. A COLD NLY DRAINAGE FLOW AND DRY AIRMASS WILL
BRING A LIGHT FREEZE ACROSS THE SUWANNEE RIVER VALLEY TONIGHT...AND
A FREEZE WATCH IS IN EFFECT. INCLUDED PATCHY FROST SINCE DEW PT
DEPRESSIONS WILL BE 3-5 DEG MON MORNING. COULD SEE MORE FROST
DEVELOPMENT TUE MORNING AS ONSHORE FLOW BRINGS MORE MOISTURE TO THE
AREA WITH MINS GENERALLY IN THE MID 30S INLAND. OTHER THAN SOME
MORNING CIRRUS ACROSS OUR SE FL ZONE TODAY...MOSTLY CLEAR SKIES WILL
PREVAIL THROUGH TUE NIGHT.
.LONG TERM...WED-SUN...UNSETTLED WX PATTERN EXPECTED WED INTO THU AS
MODELS SUGGEST A FRONTAL BOUNDARY ACROSS S FL LIFTING NORTHWARD AS
UPPER FLOW BACKS WSW IN RESPONSE TO A DEVELOPING STORM SYSTEM
UPSTREAM. GUIDANCE DIVERGES THE TIMING AND STRENGTH OF NEXT STORM
SYSTEM...BUT BOTH THE 00Z GFS AND ECMWF INDICATED THE BEST CHANCE
SHOWER ACTIVITY ON FRI...THEN FROPA FRI NIGHT WITH A DEEPENING UPPER
TROUGH STILL UPSTREAM OF THE AREA. THIS PATTERN SUGGESTS ANOTHER
COOL DOWN EARLY NEXT WEEK WITH HIGHS IN THE 60S SUN AND POSSIBLE 30S
SUN NIGHT INLAND.
&&
.AVIATION...VFR CONDITIONS.
&&
.MARINE...BRIEF NLY SURGE AROUND 15-20 KTS WILL MOVE SOUTH OVER THE
WATERS. OPTED TO DROP THE SCA FOR OUR OFFSHORE GA LEGS AND REPLACED
WITH A SCEC SINCE NEAR 20 KT SURGE WILL BE BRIEF AND TRANSIENT.
COMBINED SEAS WILL NEAR 3-5 FT. TONIGHT SCEC CONDITIONS ARE EXPECTED
OFFSHORE...WITH WINDS/SEAS DECREASING TUE THROUGH THU AS HIGH
PRESSURE BUILDS N AND E OF THE WATERS.
RIP CURRENTS: LOW RISK OF RIP CURRENTS TODAY AND MON.
&&
.FIRE WEATHER...LOW HUMIDITIES ARE EXPECTED ACROSS THE FORECAST AREA
TODAY AND MON...HOWEVER WINDS AND ERC VALUES WILL REMAIN BELOW
CRITICAL THRESHOLDS...THUS RED FLAG CONDITIONS ARE NOT EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 63 31 66 34 / 0 0 0 0
SSI 62 39 62 46 / 0 0 0 0
JAX 66 36 65 41 / 0 0 0 0
SGJ 64 44 63 50 / 0 0 0 0
GNV 69 35 69 40 / 0 0 0 0
OCF 71 37 70 43 / 0 0 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FREEZE WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
ALACHUA-BAKER-BRADFORD-COLUMBIA-GILCHRIST-HAMILTON-SUWANNEE-
UNION.
DENSE SMOKE ADVISORY UNTIL 9 AM EST THIS MORNING FOR ALACHUA-
BRADFORD-CLAY-PUTNAM.
GA...NONE.
AM...NONE.
&&
ENYEDI/HESSHazardous weather outlook, Jan 29, 12:45 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1245 AM EST SUN JAN 29 2012
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-292345-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1245 AM EST SUN JAN 29 2012
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
...DENSE SMOKE ADVISORY TONIGHT FOR ALACHUA...CLAY...BRADFORD...AND
PUTNAM COUNTIES...
.DAY ONE...TONIGHT...
A WILDFIRE IN PAYNES PRAIRIE WILL CONTINUE TO CAUSE VISIBILITIES
LESS THAN A QUARTER MILE OVER PORTIONS OF INTESTATE 75 AND HIGHWAY
441. EXTREMELY HAZARDOUS DRIVING CONDITIONS HAVE BEEN REPORTED IN
THE VICINITY OF THE FIRE...AND MOTORISTS NEED TO EXERCISE CAUTION IN
THE AREA AND PREPARE FOR ROAD CLOSURES NEAR THE FIRE SITE.
A WILDFIRE NEAR KEYSTONE HEIGHTS WILL PRODUCE AREAS OF DENSE SMOKE
OVER PARTS OF SOUTHERN CLAY...BRADFORD...AND PUTNAM COUNTIES TONIGHT
AND EARLY SUNDAY MORNING. VISIBILITIES WILL BE REDUCED TO LESS THAN
A MILE NEAR THE FIRE. ROAD CLOSURES ARE POSSIBLE.
WINDS WILL LIKELY REACH SMALL CRAFT ADVISORY CRITERIA OVER THE
COASTAL WATERS 20 T0 60 NM OFFSHORE BY EARLY SUNDAY MORNING IN
THE WAKE OF A COLD FRONT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
AREA OF FROST ARE EXPECTED ACROSS INLAND AREAS OF NORTHEAST FLORIDA
AND SOUTHEAST GEORGIA SUNDAY NIGHT AS TEMPERATURES DROP INTO THE
LOWER TO MIDDLE 30S. SOME AREAS COULD SEE LOW TEMPERATURES AROUND
FREEZING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ABE
In the hours before
Local storm report, Jan 29, 12:46 AM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1246 AM EST SUN JAN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM WILDFIRE 1 NW MICANOPY 29.52N 82.29W
01/29/2012 ALACHUA FL LAW ENFORCEMENT
40 ACRE WILDFIRE IN THE PAYNES PRAIRIE PRESERVE STATE
PARK. FIRE IS PRODUCING DENSE SMOKE ALONG THE I-75 AND
U.S. 441 CORRIDOR IN SOUTHERN ALACHUA COUNTY.
&&
JHESSSpecial weather statement, Jan 29, 12:52 AM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1252 AM EST SUN JAN 29 2012
FLZ036-291000-
ALACHUA-
1252 AM EST SUN JAN 29 2012
...EXTREMELY DANGEROUS ROAD CONDITIONS DUE TO SMOKE...
A WILDFIRE BURNING WITHIN PAYNES PRAIRIE PRODUCED SMOKE THAT MOVED
OVER INTESTATE 75 AND HIGHWAY 441...SOUTH OF GAINESVILLE. EXTREMLEY
REDUCED VISIBILTIES FROM THE SMOKE CAUSED MANY VEHICLE COLLISIONS. AS
OF 1 AM...INTERSTATE 75 WAS CLOSED SOUTH OF MILE 381. MOTORISTS ARE
ENCOURAGED TO USE ALTERNATE ROUTES IN THE AREA...AND TO EXERCISE
CAUTION WHERE VISIBILITIES ARE REDUCED. SLOW DOWN...USE LOW BEAM
HEADLIGHTS...AND MAINTAIN A SAFE DISTANCE BETWEEN VEHICLES.
ENYEDI
Local storm report, Jan 29, 12:57 AM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1257 AM EST SUN JAN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM WILDFIRE 3 NW MICANOPY 29.53N 82.31W
01/29/2012 ALACHUA FL LAW ENFORCEMENT
DENSE SMOKE FROM PAYNES PRAIRIE WILDFIRE HAS CONTRIBUTED
TO A 10 CAR PILE-UP ON I-75 NEAR MILE MARKER 381. LOCAL
LAW ENFORCEMENT HAS NO DEFINITIVE INFORMATION ON INJURIES
SUSTAINED AT THIS TIME.
&&
JHESSLocal storm report, Jan 29, 1:01 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
101 AM EST SUN JAN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM WILDFIRE 1 NW MICANOPY 29.52N 82.29W
01/29/2012 ALACHUA FL LAW ENFORCEMENT
DENSE SMOKE FROM PAYNES PRAIRIE WILDFIRE HAS CONTRIBUTED
TO A 7 CAR PILE-UP NEAR THE 9800 BLOCK OF U.S. 441. LOCAL
LAW ENFORCEMENT HAS REPORTED 6 MINOR INJURIES WHICH HAVE
ALL BEEN TRANSPORTED TO THE HOSPITAL.
&&
JHESSWildfire, Alachua
- When
- January 29, 3:45 AM EST
- Where
- Alachua forecast zone
- Deaths
- 0 direct, 11 indirect
- Injuries
- 0 direct, 18 indirect
- Reported by
- Fire Department/Rescue
Very dense fog from the Paynes Prairie wildfire produced zero visibility across Interstate 75 and Highway 441 during the early morning hours. A major car pile-up began around 3:45 am, with numerous vehicles involved including 6 tractor-trailers and at least a dozen passenger vehicles. Crashed extended for about a mile. Some vehicles burst into flames and explosions. At least 10 people were killed, with at least 18 taken to the hospital. The fire had burned about 62 acres in the prairie. Interstate 75 remained closed through much of Sunday because parts of the road were melted due to the vehicle fires.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Wildfire, Alachua | 2012-01-29 | | Female | Vehicle/Towed Trailer | Indirect |
| Wildfire, Alachua | 2012-01-29 | | | Vehicle/Towed Trailer | Indirect |
| Wildfire, Alachua | 2012-01-29 | 27 | Female | Vehicle/Towed Trailer | Indirect |
| Wildfire, Alachua | 2012-01-29 | 26 | Male | Vehicle/Towed Trailer | Indirect |
| Wildfire, Alachua | 2012-01-29 | | | Vehicle/Towed Trailer | Indirect |
| Wildfire, Alachua | 2012-01-29 | | | Vehicle/Towed Trailer | Indirect |
| Wildfire, Alachua | 2012-01-29 | | | Vehicle/Towed Trailer | Indirect |
| Wildfire, Alachua | 2012-01-29 | | | Vehicle/Towed Trailer | Indirect |
| Wildfire, Alachua | 2012-01-29 | | Male | Vehicle/Towed Trailer | Indirect |
| Wildfire, Alachua | 2012-01-29 | | Male | Vehicle/Towed Trailer | Indirect |
| Wildfire, Alachua | 2012-01-29 | | Female | Vehicle/Towed Trailer | Indirect |
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 29 to 30, 20129 events
- High Wind in Montana, January 29, 201267 kt wind · 2 events
- Heavy Snow in Montana, January 29 to 30, 20122 events
- Flooding in Idaho, January 29 to 30, 20122 events
- High Wind in Montana, January 29, 201269 kt wind · 1 event
- High Wind in Wyoming, January 29, 201257 kt wind · 1 event
- Wildfire in Hawaii, January 29 to 31, 2012$5,000 · 1 event
- Heavy Snow in Idaho, January 29 to 30, 20121 event
- Flood in Washington, January 29 to 30, 20121 event
- Winter Storm in Alaska, January 29 to 30, 20121 event
- Heavy Snow in Oregon, January 29 to 30, 20121 event
- Heavy Snow in Washington, January 29 to 30, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356780.